Sleep problems, day somnolence, and fatigue as a result of psychotropic drugs are very common. Psychiatrists usually consider these effects a result of insomnia and treat them by prescribing sleeping pills or other benzodiazepine agents.
We describe here 10 cases of circadian rhythm sleep disorders (CRSD)—and not merely insomnia—as a possible side effect of fluvoxamine (FVA). Two other serotonin reuptake inhibitors, fluoxetine and clomipramine, did not induce CRSD in any of these 10 patients. We speculate that FVA-induced CRSD is caused by the effect of FVA on serotonin and melatonin levels in the central nervous system.
CRSD as a side effect of FVA can be treated by replacing the suspected FVA or adding melatonin to a beneficial FVA treatment. Thus, it is important to be aware of possible iatrogenic CRSD in order to treat appropriately. Prospective studies are needed to confirm our observation and to study the influence of other psychotropic drugs on sleep-wake schedule.